Colorado, 2017

Flash Flood and Debris Flows in Colorado, August 5 to 6, 2017

August 5 to 6, 2017 · NWS GJT · 4 events in 3 counties and zones

A persistent and unsettled northwesterly flow aloft brought yet another embedded upper level disturbance into the region that produced scattered to numerous showers and thunderstorms across western Colorado. Significant rainfall occurred with some storms and resulted in some flash flooding and mudslides.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A persistent and unsettled northwesterly flow aloft brought yet another embedded upper level disturbance into the region that produced scattered to numerous showers and thunderstorms across western Colorado. Significant rainfall occurred with some storms and resulted in some flash flooding and mudslides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 1:47 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 5, 1:47 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
247 PM MDT Sat Aug 5 2017

.SHORT TERM...(Tonight through Sunday night)
Issued at 120 PM MDT Sat Aug 5 2017

A subtle 500mb shortwave trough continues to lift through the
central Rockies this Saturday afternoon. Morning cloud cover from
earlier precipitation has scattered out, and afternoon convection
is initiating as expected over the higher terrain. The 12z GJT
sounding sampled an atmosphere characterized by PWAT values of
1.01", 50-100 J/kg of CAPE (depending on your parcel choice), and
0-6km shear of 34 knots. CAM guidance was consistent throughout
the morning in developing pockets of MUCAPE in the 750-1250 range.
Combined with the sampled shear in the observed GJT morning
sounding, parameter space would be conducive for a few stronger
cells today, mixed in with the more run-of-the-mill daytime
heating convection. The corridor with the best chances of seeing
some isolated small hail and gusty winds this evening would be in
the northern half of the CWA given stronger flow, and indeed that
is where a few cells have already formed as of this discussion.
Short term guidance keeps this area active through about 03z this
evening, with the southern half of the CWA active until around
06z.

The Sunday forecast appears more tranquil north of Interstate 70
as some drier air and light northwest flow works in. The focus for
shower and thunderstorm development will shift to southeast Utah
and southern Colorado as an elongated vort max heads northeastward
out of Arizona and New Mexico. Short-term guidance focuses the
best instability gradient south of a line from Moab to Ouray, and
it is to the south of this corridor that we expect the greatest
thunderstorm coverage for the second half of the weekend. PoPs
have been adjusted upward in this forecast package to reflect
these trends.

.LONG TERM...(Monday through Saturday)
Issued at 120 PM MDT Sat Aug 5 2017

The main player in the forecast for next week will be a weak
subtropical jet that sets up over the southwestern CONUS,
underneath a large ridge over the Pacific Northwest. The PACNW
ridge will serve to block any major storm threats over the western
CONUS during this timeframe. However, with faster southwest flow
aloft remaining in place from southern California through Arizona,
Utah, and Colorado, unsettled weather will continue over our
region. As mentioned in previous discussions, PWAT values do not
show any strong variation through the week, running just above 1
inch or so. Pinning down exactly which days will be most unsettled
will likely come down to the timing of a few shortwave troughs
skirting by to our east over the high plains, which would
temporarily increase flow aloft and mid-level moisture values. The
first one of these shortwaves looks to pass on Wednesday, with the
second arriving perhaps on Friday. It is certainly possible that
both of these systems will remain too far to our east to have any
appreciable effect on thunderstorm chances, and forecast
confidence is only moderate beyond Wednesday at this time.
Regardless of exact precipitation trends, temperatures will run
notably below average, especially early in the week. Confidence is
high in the temperature forecast for the week ahead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1126 AM MDT Sat Aug 5 2017

A few lingering showers persist over the San Juans but reported
ceilings are hovering around 9K feet with light winds underneath.
These showers will continue moving southeast but shouldn't pose
any aviation threats. The usual convection will start firing
shortly with another day of scattered showers and storms expected.
The earlier rainfall may cause the convection to start a few hours
later than usual but it is still expected. Like yesterday, some
gusty winds and heavier downpours dropping visibilities briefly
below 3 miles are possible.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...TGR
Hazardous weather outlook, Aug 5, 4:34 AM MST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
534 AM MDT Sat Aug 5 2017

COZ001>014-017>023-UTZ022>025-027>029-061200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
534 AM MDT Sat Aug 5 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today and
tonight across eastern Utah and western Colorado. Locally heavy
rain, small hail and gusty winds to 40 mph are all possible with
the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered showers and thunderstorms are expected each
day next week with gusty outflow winds, small hail and heavy rain
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 5, 2:36 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
336 PM MDT SAT AUG 5 2017

COZ003-007-013-052215-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Flattops CO-
336 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 415
PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Rifle, or 34 miles northwest of Glenwood Springs,
moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rio Blanco.

This includes Colorado 13 between mile markers 6 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3969 10806 3985 10796 3978 10766 3954 10782
TIME...MOT...LOC 2135Z 297DEG 7KT 3974 10793

NL
Special weather statement, Aug 5, 2:47 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
347 PM MDT SAT AUG 5 2017

COZ002-003-013-052215-
Roan and Tavaputs Plateaus CO-Flattops CO-
Central Yampa River Basin CO-
347 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RIO BLANCO COUNTY
UNTIL 415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Meeker, or 43 miles northwest of Glenwood Springs,
moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Rio
Blanco County.

This includes Colorado 13 between mile markers 23 and 33.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3974 10810 3981 10816 3999 10792 3993 10784
      3985 10780
TIME...MOT...LOC 2146Z 236DEG 24KT 3981 10808

Charnick
Special weather statement, Aug 5, 3:08 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
408 PM MDT SAT AUG 5 2017

COZ019>021-052300-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-
408 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOLORES AND WEST
CENTRAL SAN MIGUEL COUNTIES UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dove Creek, or 26 miles east of Monticello, moving north at 10 mph.

Frequent cloud to ground lightning, dime sizehail and winds in excess
of 40 mph will be possible with this storm.

Locations impacted include...
Dove Creek and Egnar.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 53 and 66.
 Colorado 141 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3767 10876 3769 10898 3795 10900 3792 10866
TIME...MOT...LOC 2208Z 186DEG 7KT 3776 10886

NL
Special weather statement, Aug 5, 3:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
430 PM MDT SAT AUG 5 2017

COZ001-003-UTZ025-052315-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Tavaputs Plateau UT-
430 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO BLANCO COUNTY
UNTIL 515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles southwest of Rangely, or 53 miles northwest of Grand Junction,
moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Rio
Blanco County.

This includes Colorado 139 between mile markers 40 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3973 10921 3985 10907 3965 10869 3965 10912
TIME...MOT...LOC 2229Z 307DEG 13KT 3975 10908

15

The radar

The Grand Junction radar (KGJX), 73 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 debris flow, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Debris Flow, Garfield

When
August 5, 3:30 PM MST to 7:30 PM MST
Where
Garfield County, 6.33 mi N of Rifle to 6.22 mi N of Rifle
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.621, -107.763

Colorado Highway 325 was closed in both directions in Rifle Gap between mile markers 6 and 8 due to a mudslide and flooding as a result of heavy rains. The Highway reopened 4 hours later.

Flash Flood, Mesa

When
August 5, 4:00 PM MST to August 6, 12:00 AM MST
Where
Mesa County, 6.76 mi ESE of Whitewater to 6.64 mi ESE of Whitewater
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
38.931, -108.321

After receiving 0.98 inches of heavy rain on August 4 and receiving another 1.20 inches throughout the whole day on August 5, flash flooding occurred. Rocks and other debris were washed across the pasture, into some trees, and also across the driveway due to the culverts running high. The debris and water flowing across the gravel driveway washed out a portion of the driveway. The siding on one of the outbuildings came off. Additionally, both the power and phone lines were out for a couple of hours. The Colorado Department of Transportation was out until 0200 on August 6 clearing the roads.

Debris Flow, Rio Blanco

When
August 5, 4:30 PM MST to 5:00 PM MST
Where
Rio Blanco County, 0.87 mi NE of Rio Blanco to 1.11 mi NNE of Rio Blanco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.730, -107.960

A mudslide occurred on County Road 5 near the intersection of Colorado Highway 13 as a result of heavy rains.

Heavy Rain, Garfield

When
August 5, 5:30 PM MST to 6:00 PM MST
Where
Garfield County, 6.99 mi NNW of Rifle to 7.34 mi NNW of Rifle
Reported by
Law Enforcement
Coordinates
39.620, -107.840

Flooding from Government Creek was reported to be impacting a residence near mile marker 8 along Colorado Highway 13 as a result of heavy rains.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717934, 717941, 717936, 717938.